Feb 22, 2007
I am a 57 year old man, tested positive 5 years ago. I have since been on Sustiva/Combivir with great results, T-cells over 900 and undetectable. I am also on Pravachol for high cholesterol problems and on Androgel for low testerone. My doctor discovered that I have osteoporosis. There doesn't seem to be a lot of information on bone problems other than hiv could effect bones. Most of the medications seem to be for women. What would you suggest for meds for osteoporosis?
Response from Dr. Wohl
There are a number of studies now that demonstrate HIV+ people have a higher rates of osteopenia (less dense bones) and osteoporosis (really less dense bones). But, it does not seem to be a medication side effect. These studies show that typical risk factors for brittle bones abound among HIVers. Smoking, sedentary life style, smoking, alcohol use, low weight, smoking, and steroid use (for PCP or sinus disease, etc) explains the higher rate compared to those not HIV infected. Did I mention smoking?
Those with these risks should be screened with a test called a DEXA scan.
So, what to do if you are found to have brittle bones? Your do should do some tests to make sure there is not an imbalance in hormones or vitamins that can explain this. For example low vitamin D can cause reduced bone mineralization. If there is nothing found with these tests that is correctable, then drugs to increase bone mass may be recommended.
Calcium and vitamin D alone can help increase bone density. You have to take the right doses for this to work best - talk to your doc. For more severe cases, prescription meds are needed. Fosamax is a once a week drug that is approved for treatment of osteoporosis in men and women. There are some studies of this drug in HIV+ people. The largest one will be presented at an HIV meeting next week. The published studies show the drug to be effective and safe. It has to be taken with calcium and vitamin D. Note that some calcium comes as calcium carbonate, which is TUMS. This can reduce stomach acid and for those on Reyataz that is may not be a good thing as the drug needs acid to be absorbed. Calcium citrate is an alternative. Again, talking to your doc is important.
I have several patients with osteoporosis on Fosamax plus vit D/calcium. It has worked well and I recommend it. A repeat DEXA in a year should be done. Any risk factors that can be neutralized, should be.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Stinging Pain?
- Bronchitis After Sex With Stripper Condom Broke Worried I Have HIV
- Chest Cold After Oral Sex With No Protection Does It Mean I Have HIV
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Fatigue After French Kissing Worried I Have HIV
- Hairy Tongue After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.